Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 324, NWS Bismarck, ND

August 31, 2011McKenzie County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 10:22 PM CDT for McKenzie County, Mountrail County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2011, 10:22 PM CDT (03:22 UTC)
Expired
Aug 31, 2011, 11:00 PM CDT
In force
38 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties McKenzie County, ND, Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 8:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WUUS53 KBIS 010322
SVRBIS
NDC053-061-010400-
/O.NEW.KBIS.SV.W.0324.110901T0322Z-110901T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1022 PM CDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  SOUTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1100 PM CDT/1000 PM MDT/

* AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CHARLSON TO MANDAREE...AND MOVING EAST AT 45 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WHITE EARTH BAY RECREATION AREA...4 BEARS LODGE...NEW TOWN...VAN
  HOOK PARK...PARSHALL BAY RECREATION AREA...BELDEN...PARSHALL...
  PALERMO...PLAZA...BLAISDELL AND TAGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4838 10197 4837 10192 4803 10192 4802 10187
      4790 10188 4780 10261 4783 10264 4779 10265
      4775 10296 4808 10306 4814 10288 4813 10284
      4816 10283 4842 10198
TIME...MOT...LOC 0322Z 248DEG 39KT 4811 10282 4781 10268
WIND...HAIL 60MPH 0.75IN

$$

AYD
2 follow-up statements
592 
WWUS53 KBIS 010332
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT WED AUG 31 2011

NDC053-061-010400-
/O.CON.KBIS.SV.W.0324.000000T0000Z-110901T0400Z/
MOUNTRAIL ND-MCKENZIE ND-
1032 PM CDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...

AT 928 PM MDT/1028 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM WHITE EARTH BAY RECREATION AREA TO 7 MILES
NORTH OF MANDAREE...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  4 BEARS LODGE...NEW TOWN...VAN HOOK PARK...PARSHALL BAY RECREATION
  AREA...BELDEN...PARSHALL...PALERMO...PLAZA...BLAISDELL AND TAGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4838 10197 4837 10192 4803 10192 4802 10187
      4790 10188 4780 10261 4783 10264 4779 10265
      4775 10296 4808 10306 4814 10288 4813 10284
      4816 10283 4842 10198
TIME...MOT...LOC 0332Z 246DEG 37KT 4814 10271 4784 10257
WIND...HAIL 60MPH 0.75IN

$$

AYD
706 
WWUS53 KBIS 010343
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1043 PM CDT WED AUG 31 2011

NDC053-061-010400-
/O.CON.KBIS.SV.W.0324.000000T0000Z-110901T0400Z/
MOUNTRAIL ND-MCKENZIE ND-
1043 PM CDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCKENZIE AND SOUTHERN MOUNTRAIL COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...

AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF WHITE EARTH BAY RECREATION AREA TO 6 MILES
NORTHWEST OF POUCH POINT RECREATION AREA...MOVING NORTHEAST AT 45
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  VAN HOOK PARK...PARSHALL BAY RECREATION AREA...BELDEN...PARSHALL...
  PALERMO...PLAZA...BLAISDELL AND TAGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4842 10199 4837 10197 4837 10192 4803 10192
      4802 10187 4791 10189 4784 10238 4780 10261
      4783 10264 4779 10265 4777 10280 4812 10295
      4813 10284 4817 10282
TIME...MOT...LOC 0343Z 245DEG 37KT 4821 10253 4790 10240
WIND...HAIL 60MPH 0.75IN

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 7:17 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 31, 7:17 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT WED AUG 31 2011

.UPDATE...TEMPERATURES.

&&

.DISCUSSION...CURRENTLY...A COLD FRONT ACROSS EASTERN MONTANA WAS
THE FOCUS FOR THUNDERSTORMS EARLY THIS EVENING. AS THE FRONT
MOVES EAST THE THUNDERSTORMS WILL MOVE INTO WESTERN NORTH DAKOTA.
THE BEST CHANCE FOR THUNDERSTORMS WILL BE THE NORTHWEST AND WEST
CENTRAL SECTIONS OF THE STATE. CURRENT FORECAST HAS THIS
SCENARIO WELL IN HAND. JUST TWEAKED THE TEMPERATURES FOR THE
EVENING.

&&

.AVIATION...AT 7 PM CDT WEDNESDAY EVENING...A COLD FRONT WAS
APPROACHING THE MONTANA NORTH DAKOTA BORDER. THE COLD FRONT WILL
BE THE FOCUS FOR THUNDERSTORMS ACROSS WET AND CENTRAL NORTH DAKOTA
TONIGHT. FOLLOWING THE FRONT..GUSTY NORTHWEST WINDS OF 20 TO 30
KTS ALONG WITH MVFR CIGS WILL DEVELOP AFTER 06Z AT KISN...AND KDIK
AND MOVE TO KMOT/KBIS AFTER 12Z. VFR CONDITIONS GENERALLY EXPECTED
AT KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 3:19 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Special weather statement, Aug 31, 8:37 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT WED AUG 31 2011

NDZ031-032-040-043-010215-
BILLINGS ND-BOWMAN ND-GOLDEN VALLEY ND-SLOPE ND-
737 PM MDT WED AUG 31 2011

...SPECIAL WEATHER STATEMENT FOR WESTERN SLOPE...GOLDEN VALLEY...
NORTHERN BOWMAN AND WESTERN BILLINGS COUNTIES UNTIL 815 PM MDT...

AT 736 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF WIBAUX TO 23 MILES EAST OF CARLYLE TO 26 MILES WEST OF BOWMAN...
AND MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOWMAN...
  TROTTERS...
  SUNSET BUTTE...
  MEDORA...
  RHAME...
  GRIFFIN...
  AMIDON...
  BUFFALO SPRINGS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Local storm report, Aug 31, 9:42 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
942 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             5 W MARMARTH            46.29N 104.03W
08/31/2011  E1.75 INCH       SLOPE              ND   PUBLIC

            HAIL BROKE WINDOWS

&&

ABELING
Local storm report, Aug 31, 9:48 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 N RHAME               46.28N 103.65W
08/31/2011  E1.75 INCH       BOWMAN             ND   PUBLIC

            RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
            CITY OF RHAME.

&&

ABELING
Local storm report, Aug 31, 9:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     BOWMAN                  46.18N 103.39W
08/31/2011  E58 MPH          BOWMAN             ND   MESONET

            STATE AGENCY

&&

ABELING
Local storm report, Aug 31, 10:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     SCRANTON                46.15N 103.14W
08/31/2011  M65 MPH          BOWMAN             ND   MESONET

            MESONET RELAYED BY EMERGENCY MANAGER

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:54 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 9:07 PM CDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 9:17 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 9:39 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 9:45 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 10:01 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 10:12 PM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 10:36 PM CDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 10:56 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 10:59 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger39 min
Aug 31, 11:25 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 11:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Sep 1, 12:36 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.